BIT Numerical Mathematics

, Volume 52, Issue 2, pp 457–483 | Cite as

Computation of connection coefficients and measure modifications for orthogonal polynomials

  • Akil NarayanEmail author
  • Jan S. Hesthaven


We observe that polynomial measure modifications for families of univariate orthogonal polynomials imply sparse connection coefficient relations. We therefore propose connecting L 2 expansion coefficients between a polynomial family and a modified family by a sparse transformation. Accuracy and conditioning of the connection and its inverse are explored. The connection and recurrence coefficients can simultaneously be obtained as the Cholesky decomposition of a matrix polynomial involving the Jacobi matrix; this property extends to continuous, non-polynomial measure modifications on finite intervals. We conclude with an example of a useful application to families of Jacobi polynomials with parameters (γ,δ) where the fast Fourier transform may be applied in order to obtain expansion coefficients whenever 2γ and 2δ are odd integers.


Orthogonal polynomials Measure modifications Connection coefficients Jacobi polynomials Fast Fourier transform 

Mathematics Subject Classification (2000)

42C05 65D15 65T50 65F35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bernardi, C., Maday, Y.: Spectral methods. In: Ciarlet, P., Lions, J. (eds.) Handbook of Numerical Analysis—Techniques of Scientific Computing, vol. 5. Elsevier, Amsterdam (1997), Chap. 2 Google Scholar
  2. 2.
    Bueno, M.I., Dopico, F.M.: A more accurate algorithm for computing the Christoffel transformation. J. Comput. Appl. Math. 205(1), 567–582 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Das, S., Ghanem, R., Finette, S.: Polynomial chaos representation of spatio-temporal random fields from experimental measurements. J. Comput. Phys. 228(23), 8726–8751 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Debusschere, B.J., Najm, H.N., Matta, A., Knio, O.M., Ghanem, R.G., Maître, O.P.L.: Protein labeling reactions in electrochemical microchannel flow: Numerical simulation and uncertainty propagation. Phys. Fluids 15, 2238 (2003) CrossRefGoogle Scholar
  5. 5.
    Erdélyi, T., Magnus, A.P., Nevai, P.: Generalized Jacobi weights, Christoffel functions, and Jacobi polynomials. SIAM J. Math. Anal. 25, 602–614 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Galant, D.: An implemention of Christoffel’s theorem in the theory of orthogonal polynomials. Math. Comput. 25(113), 111–113 (1971) MathSciNetzbMATHGoogle Scholar
  7. 7.
    Galant, D.: Algebraic methods for modified orthogonal polynomials. Math. Comput. 59(200), 541–546 (1992) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Gautschi, W.: An algorithmic implementation of the generalized Christoffel theorem. In: Numerical Integration. International Series of Numerical Mathematics, vol. 57, pp. 89–106. Birkhauser, Basel (1982) Google Scholar
  9. 9.
    Gautschi, W.: The condition of Vandermonde-like matrices involving orthogonal polynomials. Linear Algebra Appl. 52–53, 293–300 (1983) MathSciNetGoogle Scholar
  10. 10.
    Gautschi, W.: The interplay between classical analysis and (numerical) linear algebra—a tribute to Gene H. Golub. Electron. Trans. Numer. Anal. 13, 119–147 (2002) MathSciNetzbMATHGoogle Scholar
  11. 11.
    Gautschi, W.: Orthogonal Polynomials: Computation and Approximation. Numerical Mathematics and Scientific Computation. Oxford University Press, London (2004) zbMATHGoogle Scholar
  12. 12.
    Ghanem, R., Spanos, P.D.: Polynomial chaos in stochastic finite elements. J. Appl. Mech. 57, 197 (1990) zbMATHCrossRefGoogle Scholar
  13. 13.
    Glaser, A., Liu, X., Rokhlin, V.: A fast algorithm for the calculation of the roots of special functions. SIAM J. Sci. Comput. 29(4), 1420–1438 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Golub, G., Welsch, J.: Calculation of Gauss quadrature rules. Math. Comput. 23(106), 221–230 (1969) MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Golub, G.H., Kautsky, J.: Calculation of Gauss quadratures with multiple free and fixed knots. Numer. Math. 41(2), 147–163 (1983) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Gottlieb, D., Shu, C.: On the Gibbs phenomenon and its resolution. SIAM Rev. 39(4), 644–668 (1997) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Guo, B., Shen, J., Wang, L.: Generalized Jacobi polynomials/functions and their applications. Appl. Numer. Math. 59(5), 1011–1028 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Hesthaven, J., Gottlieb, S., Gottlieb, D.: Spectral Methods for Time-Dependent Problems. Cambridge Monographs on Applied and Computational Mathematics (2007) zbMATHCrossRefGoogle Scholar
  19. 19.
    Kautsky, J., Golub, G.H.: On the calculation of Jacobi matrices. Linear Algebra Appl. 52–53, 439–455 (1983) MathSciNetGoogle Scholar
  20. 20.
    Liu, M., Gao, Z., Hesthaven, J.S.: Adaptive sparse grid algorithms with applications to electromagnetic scattering under uncertainty. Appl. Numer. Math. 61(1), 24–37 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Maroni, P., da Rocha, Z.: Connection coefficients between orthogonal polynomials and the canonical sequence: an approach based on symbolic computation. Numer. Algorithms 47, 291–314 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Narayan, A.C., Hesthaven, J.S.: A generalization of the Wiener rational basis functions on infinite intervals: Part I—derivation and properties. Math. Comput. 80, 1557–1583 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Shen, J.: Efficient spectral-Galerkin method I. Direct solvers of second- and fourth-order equations using Legendre polynomials. SIAM J. Sci. Comput. 15(6), 1489 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Shen, J., Wang, L.: Legendre and Chebyshev dual-Petrov-Galerkin methods for hyperbolic equations. Comput. Methods Appl. Mech. Eng. 196(37–40), 3785–3797 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Soize, C., Ghanem, R.: Physical systems with random uncertainties: Chaos representations with arbitrary probability measure. SIAM J. Sci. Comput. 26(2), 395 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Szegö, G.: Orthogonal Polynomials. AMS Colloquium Publications. Am. Math. Soc., Providence (1939) Google Scholar
  27. 27.
    Xiu, D.: Numerical Methods for Stochastic Computations: A Spectral Method Approach. Princeton University Press, Princeton (2010) zbMATHGoogle Scholar
  28. 28.
    Xiu, D., Karniadakis, G.E.: Modeling uncertainty in flow simulations via generalized polynomial chaos. J. Comput. Phys. 187(1), 137–167 (2003) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2011

Authors and Affiliations

  1. 1.Department of MathematicsPurdue UniversityWest LafayetteUSA
  2. 2.Division of Applied MathematicsBrown UniversityProvidenceUSA

Personalised recommendations